Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 47, NWS Memphis, TN

August 4, 2023Carroll County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 4, 2023, 2:04 AM CDT for Carroll County, Weakley County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 2:04 AM CDT (07:04 UTC)
Expired
Aug 4, 2023, 5:04 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

783 
WGUS54 KMEG 040704
FFWMEG
TNC017-183-041015-
/O.NEW.KMEG.FF.W.0047.230804T0704Z-230804T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
204 AM CDT Fri Aug 4 2023

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Carroll County in Tennessee...
  Central Weakley County in Tennessee...

* Until 515 AM CDT.

* At 204 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 2 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Martin, McKenzie, Huntingdon, Dresden, Gleason, Pillowville, 
  Hinkledale, Sandhill, Crowley Store, Jarrell, Wingo, Hico, New 
  Zion, Tate, Pisgah, Leach, Ralston, Hyndsver, Hillard and Palmer 
  Shelter.

This includes the following streams and drainages...
  Spring Creek Branch, Dry Creek, Humble Branch, Beaver Creek, 
  Halley Creek, Bee Branch, Mansfield Branch, Boaz Creek, Pence 
  Branch, Bacon Creek, Little Beaver Creek, Morris Branch, Terrell 
  Branch, Bear Creek, Crow Branch, Maple Creek, Todd Branch, Clear 
  Creek, Cane Creek, Coley Branch, Cypress Creek, Burrow Creek, 
  Little Cypress Creek, Glasgow Branch, Todd Creek, Strawberry 
  Branch, Rock Creek, Tumbling Creek, Hawkins Creek, Little Bacon 
  Creek, Big Sandy River, Steel Branch, Atkinson Branch, Arnold 
  Branch, Mud Creek, Chestnut Branch, Plum Creek, Cotton Creek, 
  Wrinkley Branch, Lick Creek, Spring Creek, Harris Fork Creek, 
  Crooked Creek, Thompson Creek, Brier Creek, Camp Ground Creek, 
  Bell Creek, South Fork Obion River, North Fork Obion River, Reedy 
  Creek, Vowell Branch, Middle Fork Obion River, Jones Creek and 
  Wright Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3638 8894 3639 8868 3622 8853 3615 8853
      3615 8851 3615 8847 3592 8827 3590 8846

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS

$$

ARS
1 follow-up statement
739 
WGUS74 KMEG 041004
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
504 AM CDT Fri Aug 4 2023

TNC017-183-041014-
/O.CAN.KMEG.FF.W.0047.000000T0000Z-230804T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll TN-Weakley TN-
504 AM CDT Fri Aug 4 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CARROLL AND CENTRAL 
WEAKLEY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT Friday for portions 
of Southeast Missouri and West Tennessee.

LAT...LON 3638 8894 3639 8868 3622 8853 3615 8853
      3615 8851 3615 8847 3592 8827 3590 8846

$$

ARS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 11:35 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 3, 11:35 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1135 PM CDT Thu Aug 3 2023

...New AVIATION...

.UPDATE...
Issued at 919 PM CDT Thu Aug 3 2023

An active night is expected across the Mid-South as showers and
thunderstorms move into the region. 00Z CAMs depict storms
marching from northwest to southeast in a line, likely training
over the northeast portions of the Mid-South. A few areas in this
region received around 5 inches of rain on Thursday. Additional
rainfall totals of up to 2 inches are forecast, with localized
higher amounts possible. This will further aggravate streams,
resulting in an elevated flash flooding threat. A Flood Watch has
been issued for areas in the Missouri Bootheel and West Tennessee.

Outside of the flooding threat, there exists a Marginal Risk for
severe weather across a large portion of the region. The severe
threat looks to be relatively low overnight as CAPE profiles and
lapse rates remain lackluster. However, around 30kts of shear is
forecast to be present across West Tennessee. This could result in
a damaging wind threat overnight. The best chance for severe
storms will likely be by mid-morning. Damaging winds remain the
primary threat through the afternoon.

Another aspect to watch on Friday is the heat impacts. Luckily,
the presence of rain will limit heat impacts across areas of West
Tennessee near the Tennessee River. However, further west, the
upper level ridge is expected to dominate the area. This could
result in heat index values around 110F in the Delta region. An
Excessive Heat Warning is in effect for areas in east Arkansas
and the Mississippi Delta. For areas in north Mississippi,
southwest Tennessee, and northeast Arkansas, a Heat Advisory is in
effect due to heat indices forecast to be between 105-109 F.

ANS

&&

.SYNOPSIS...
Issued at 311 PM CDT Thu Aug 3 2023

Showers and thunderstorms will be possible across the Mid-South
each day this week. Outside of thunderstorms, oppressive heat
and humidity will continue with heat index readings up to 110
degrees in some areas. Cooler conditions are expected early next
week behind a cold front, but rain chances will persist area wide.

&&

.DISCUSSION...
(This evening through next Wednesday)
Issued at 311 PM CDT Thu Aug 3 2023

This morning's complex of storms has played havoc with the
afternoon heat headlines across the Mid-South. An expansive
cirrus shield has limited surface heating and a strong outflow
boundary has migrated as far south and west as a Wynne-Senatobia-
Tupelo line. The morning convection has moved east of the area but
additional storms are firing along the aforementioned outflow
boundary, primarily across northeast MS. MLCAPE in this area is
near 3000 J/kg with effective bulk shear ~25 kts. Very warm
surface temperatures on the warm side of the outflow boundary,
coupled with dry mid-level air will promote the potential for
strong downdrafts. Cold pools from these storms may consolidate
into bowing segments capable of localized damaging wind through
the evening. Convective initiation will remain capable farther
northwest into east-central AR. In addition to the localized
severe weather threat, precipitable water remains above the 90th
percentile, indicative of climatologically favorable moisture
values for flash flooding.

This outflow boundary has also significantly limited heat concerns
over the northeast 2/3 of the CWA. Counties have been trimmed from
the Heat Advisory and Excessive Heat Warning as heat indices have
been unable to recover. A similar scenario is possible tomorrow
with overnight convection laying out additional boundaries,
complicating the issue. We will certainly need some heat
headlines, but this afternoon's package will remain very
conservative given the uncertainty heading into tomorrow. Some
areas may need to be upgraded or cancelled as trends are
presented.

Convection during the day tomorrow is expected to be more limited
but diurnal storms are expected to develop to the northwest and
into the Delta region, eventually moving into the Mid-South by
late afternoon and evening. There is a potential for a few strong
to severe storms, with localized damaging wind being the primary
concern. The heavy rainfall potential will persist with any of
these storms.

Heading into the weekend, the subtropical ridge actually
intensifies slightly, though it does appear to be retrograding
back to the Four Corners during this time. The eastern flank of
the ridge (the OH and Lower MS Valleys) will experience minor
height falls as a fairly strong shortwave trough moves out of the
Central Plains and into the Lower OH Valley. Additional showers
and thunderstorms are likely with overall PoPs generally between
20-50% during this period. An associated cold front will move
across the Mid-South early next week, likely on Monday. This front
is expected to stall just to the south of the area Monday night
but should bring a reprieve from the significant heat but will
maintain rain chances through the end of the forecast. Highs early
next week are forecast to be in the mid 80s to lower 90s with
lows in the upper 60s and lower 70s.

MJ

&&

.AVIATION...
(06Z TAFS)
Issued at 1135 PM CDT Thu Aug 3 2023

The previously forecasted warm front has stalled out along the MO
Bootheel/West Tennessee border. This stalled frontal boundary has
made the wind forecast challenging. In addition to the challenging
winds, an MCS will make its track SE bringing periods of MVFR
(possible IFR) conditions as the system impacts the terminals.

As the MCS impacts the terminals, gusty conditions and periods of
heavy rain lowering VISBYS is possible. TEMPOS are in each
affected TAF site to cover this. Time of arrival for the MCS to
each terminal was also a challenge, but previous CAMS are starting
to come to an agreement to affect the terminals near 13Z. After
the MCS moves through VFR conditions prevail, however, there is an
additional chance of showers and thunderstorms tomorrow night.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon to 8 PM CDT Friday for ARZ009-018-028.

     Excessive Heat Warning from noon to 8 PM CDT Friday for ARZ026-
     027-035-036-048-049-058.

MO...Heat Advisory from noon to 8 PM CDT Friday for MOZ113-115.

     Flood Watch from 3 AM CDT Friday through Friday afternoon for
     MOZ115.

MS...Heat Advisory from noon to 8 PM CDT Friday for MSZ001>003-008-
     012>016-021>024.

     Excessive Heat Warning from noon to 8 PM CDT Friday for MSZ007-
     010-011-020.

TN...Heat Advisory from noon to 8 PM CDT Friday for TNZ048>050-088-
     089.

     Flood Watch from 3 AM CDT Friday through Friday afternoon for
     TNZ001>004-019>022-051>055-092.

&&

PUBLIC FORECAST...MJ
AVIATION...DNM

In the hours before

Special weather statement, Aug 4, 1:13 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
113 AM CDT Fri Aug 4 2023

TNZ021-022-054-055-040645-
Carroll TN-Henderson TN-Benton TN-Decatur TN-
113 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northern Henderson,
southwestern Benton, Carroll and north central Decatur Counties
through 145 AM CDT...

At 113 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Atwood, or 7 miles southwest of McKenzie, moving
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, McKenzie, Huntingdon, Natchez Trace State Park, Natchez
Trace State Forest, Bruceton, Atwood, Parkers Crossroads, Bargerton,
Wildersville, Trezevant, Hollow Rock, Clarksburg, McLemoresville,
Howley, Hillard, Dollar, Union Cross, Holladay and Leach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 8847 3603 8870 3606 8869 3607 8869
      3606 8866 3608 8865 3612 8855 3611 8853
      3612 8853 3615 8845 3615 8838 3582 8802
TIME...MOT...LOC 0613Z 330DEG 35KT 3604 8856

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Aug 4, 1:58 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
158 AM CDT Fri Aug 4 2023

TNZ020-021-052-054-040730-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
158 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northwestern
Henderson, southeastern Gibson, southwestern Carroll and northeastern
Madison Counties through 230 AM CDT...

At 158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Humboldt, Milan, Trenton, Fairview, Three Way, Carroll,
Medina, Gibson, Hickory Flat, Gibson Wells, Cedar Grove, New
Enterprise, Gilmore, Sitka, Brazil, Vaughns Grove, Georgetown,
Laneview and Claybrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3559 8874 3576 8892 3578 8890 3583 8897
      3583 8899 3592 8908 3605 8892 3578 8850
TIME...MOT...LOC 0658Z 314DEG 31KT 3594 8894

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ARS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:30 PM CDTFlood WatchMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 8 more18 hr
Aug 4, 1:02 AM CDTAreal Flood AdvisoryMEGCarroll, Obion, Weakley3 hr
Aug 4, 1:13 AM CDTSpecial Weather StatementMEGCarroll32 min
Aug 4, 1:43 AM CDTAreal Flood AdvisoryMEGCarroll, Decatur, Henderson3 hr
Aug 4, 1:58 AM CDTSpecial Weather StatementMEGGibson32 min
Aug 4, 2:37 AM CDTFlash Flood WarningMEGObion, Weakley3 hr
Aug 4, 2:48 AM CDTAreal Flood AdvisoryMEGGibson, Weakley3 hr
Aug 4, 2:51 AM CDTSpecial Weather StatementMEGHardin24 min
Aug 4, 2:56 AM CDTSpecial Weather StatementMEGObion34 min
Aug 4, 3:03 AM CDTSpecial Weather StatementMEGGibson27 min
Aug 4, 3:12 AM CDTFlash Flood WarningMEGGibson, Weakley6 hr
Aug 4, 3:21 AM CDTFlash Flood WarningMEGLake, Obion7 hr
Aug 4, 5:20 AM CDTSpecial Weather StatementMEGObion, Weakley25 min
Aug 4, 5:50 AM CDTFlash Flood Warning EmergencyMEGObion, Weakley3 hr
Aug 4, 6:01 AM CDTRiver Flood WarningMEGDyer, Gibson, Obion14 hr
Aug 4, 7:04 AM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Madison27 min
Aug 4, 7:31 AM CDTFlash Flood WarningMEGCarroll, Gibson, Madison3 hr
Aug 4, 8:31 AM CDTSpecial Weather StatementMEGMcNairy59 min
Aug 4, 8:53 AM CDTAreal Flood WarningMEGCarroll, Gibson, Obion, Weakley6 hr
Aug 4, 9:27 AM CDTAreal Flood WarningMEGDyer, Gibson, Lake, Obion6 hr
Aug 4, 9:32 AM CDTAreal Flood AdvisoryMEGShelby3 hr
Aug 4, 10:13 AM CDTAreal Flood WarningMEGCarroll, Crockett, Gibson, Henderson, Madison6 hr

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.